MAUDE Adverse Event Report: STRYKER GMBH BROAD STRAIGHT PLATE, SHORT; PLATE, FIXATION, BONE

STRYKER GMBH BROAD STRAIGHT PLATE, SHORT; PLATE, FIXATION, BONE
Model Number 40-15041S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 02/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
"the surgeon reported that the plate broke and revision surgery was required.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The device inspection revealed the following: the returned variax broad straight plate was found to be broken right from the middle hole.The examination of the fracture surface reveals the fracture to be a typical fatigue fracture evident by a smooth topography and partial appearance of shiny surface.The fracture started in a gradual manner and then separated instantaneously towards the end.Overall, the plate exhibit significant scratches which are most likely to have occurred during explantation of the plate.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the available information it is not possible to ascertain an exact root cause of the failure.More information like patient medical records, radiographs, implant date, patient activity, other event circumstances must be available.However, since the plate broke in a fatigue manner, the most probable cause for the breakage could be patient related, but not limited to it.General aspects: the variax plate system is an internal fixation system which is intended fix the broken bone in a correct position or to perform an arthrodesis until sufficient bone consolidation is achieved.The variax plating system is not intended to transmit full forces and bending moments of daily routine.Loading and weightbearing have to be individually reduced.Influence factors for the required load reduction are: the type of fracture or arthrodesis (e.G.Transverse fracture with sufficient bone support vs.Unstable comminuted fracture w/o sufficient bone contact), the localization of the fracture (e.G.Diaphysis vs.Metaphysis), the bone quality (e.G.Bone in younger patients vs.Osteoporotic bone), correct fracture reduction, correct fixation technique (e.G.Correct dimension of the plate, correct positioning of the plate, sufficient length of the plate, sufficient bending of the plate, correct screw placement with sufficient insertion torque).Depending on these individual influencing factors the attending physician has to determine the maximum loading and has to limit the weight bearing respectively.This is part of the surgeons' education.Stryker offers labeling of best quality (op-tech, ifu) but stryker cannot grant that all users are skilled in the special field of traumatology and have read the labeling with diligence.In the case of an overloading or due to poor implantation technique an implant failure may result.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
"the surgeon reported that the plate broke and revision surgery was required.".

Brand Name
BROAD STRAIGHT PLATE, SHORT
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key11448930
Report Number0008031020-2021-00082
Device Sequence Number11643776
Product Code HRS
UDI-Device Identifier04546540538659
UDI-Public04546540538659
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K063875
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/30/2024
Device Model Number40-15041S
Device Catalogue Number40-15041S
Device Lot Number1000386403
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2021
Initial Date Received by Manufacturer 02/11/2021
Supplement Date Received by Manufacturer04/30/2021
Initial Report FDA Received Date03/09/2021
Supplement Report FDA Received Date05/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;